Alert archive / New Mexico / Flash Flood Warnings in 2002
Flash Flood Warning 14, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 20, 2002, 10:49 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 10:49 PM MDT (04:49 UTC)
- Expired
- Aug 21, 2002, 1:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
Counties Curry County, NM, Roosevelt County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2236 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KABQ 210449 FFWABQ NMC009-041-210730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1048 PM MDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO NORTHERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 130 AM MDT * AT 1045 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN ASSOCIATED WITH A CLUSTER OF THUNDERSTORMS FROM 10 MILES WEST OF PORTALES TO 15 MILES WEST OF CLOVIS. THE SHOWERS AND THUNDERSTORMS WERE MOVING TOWARD THE NORTHEAST AT 20 MPH. HEAVY RAIN WILL BE FALLING ON AREAS THAT HAVE ALREADY RECEIVED UPWARDS OF 5 TO 6 INCHES OF RAIN IN THE PAST 24 HOURS. ADDITIONAL RAINFALL WILL RESULT IN FLASH FLOODING IN AND NEAR THE PORTALES...FLOYD AND CLOVIS AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. LAT...LON 3449 10369 3401 10371 3401 10305 3454 10306 $$ KJ/CHJ
3 follow-up statements
000 WGUS75 KABQ 210518 FFSABQ NMC009-041-210730- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1117 PM MDT TUE AUG 20 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM MDT FOR SOUTHERN CURRY AND NORTHERN ROOSEVELT COUNTIES... AT 1115 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVIEST RAINFALL OCCURRING ALONG STATE ROAD 467 NORTH OF PORTALES AND ALONG HIGHWAY 84/60 BETWEEN CLOVIS AND SAINT VRAIN. VERY HEAVY RAINFALL WILL SPREAD INTO THE CLOVIS AREA BEFORE 1130 PM. THE HEAVY RAIN AREAS SHOULD REMAIN NORTH OF THE PORTALES AREA. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST MOVING WATER OR WATER OF UNKNOWN DEPTH. $$ KJ
000 WGUS75 KABQ 210521 CCA FFSABQ NMC009-041-210730- FLASH FLOOD STATEMENT...CORRECTED TYPO FIRST LINE. NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1117 PM MDT TUE AUG 20 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM MDT FOR SOUTHERN CURRY AND NORTHERN ROOSEVELT COUNTIES... AT 1115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVIEST RAINFALL OCCURRING ALONG STATE ROAD 467 NORTH OF PORTALES AND ALONG HIGHWAY 84/60 BETWEEN CLOVIS AND SAINT VRAIN. VERY HEAVY RAINFALL WILL SPREAD INTO THE CLOVIS AREA BEFORE 1130 PM. THE HEAVY RAIN AREAS SHOULD REMAIN NORTH OF THE PORTALES AREA. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST MOVING WATER OR WATER OF UNKNOWN DEPTH. $$ KJ
000 WGUS75 KABQ 210619 FFSABQ NMC009-041-210715- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1218 AM MDT WED AUG 21 2002 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 130 AM MDT FOR NORTHERN ROOSEVELT AND SOUTHERN CURRY COUNTIES HAS BEEN CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL WAS MOVING RAPIDLY NORTHEAST INTO TEXAS. THE FLASH FLOOD POTENTIAL HAS DIMINISHED. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. CHJ/KJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 9:07 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 20, 9:07 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 907 PM MDT TUE AUG 20 2002 ANOTHER ACTIVE EVENING OF CONVECTION ACROSS THE FORECAST AREA AS YET ANOTHER SHORT WAVES AFFECTS THE STATE...THIS TIME FROM THE WEST. APPEARS SHOWERS AND STORMS WILL GO WELL INTO THE NIGHT OVER MOST AREAS. WILL END PRECIP AROUND MIDNIGHT FAR WEST AND TOWAR DAYBREAK RIO GRANDE VALLEY...AND ALLOW ALL NIGHT CENTRAL MOUNTAINS ON EAST. BEEFED UP CLOUDS ALL AREAS AND POPS CENTRAL AND EAST. WINDS AND TEMPS IN GOOD SHAPE. 40 .ABQ...NONE. CHJ
Nearby
Flash Flood Warnings in New Mexico, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.